Georgia, 2007

Damaging Winds and Lightning Strike in Georgia, August 16, 2007

August 16, 2007 · NWS FFC · 3 events in 2 counties and zones

A typical summertime pattern continued across north and central Georgia as high pressure aloft drifted just west of the area. The storms were very small, but with high temperatures near 100 across the area, the dissipating storms were capable of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A typical summertime pattern continued across north and central Georgia as high pressure aloft drifted just west of the area. The storms were very small, but with high temperatures near 100 across the area, the dissipating storms were capable of wind damage. Such occurred with one small storm in Oconee county which produced a downburst and brought down a number of trees and power lines in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT THU AUG 16 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MAIN CONCERN FOR THE SHORT TERM CONTINUES TO BE THE THUNDERSTORM
POTENTIAL FOR FRIDAY AFTERNOON AS A WEAK FRONT PASSES THROUGH THE
AREA. SPC HAS THE SOUTHEAST CORNER OF OUR CWA UNDER A SLIGHT RISK
FOR TOMORROW AS A SHORTWAVE PASSES OFF TO OUR NORTH AND
EAST...HELPING PUSH THE SURFACE FRONT THROUGH. BOTH MODELS IN
AGREEMENT WITH TAKING THE FRONT TO APPROXIMATELY A LA GRANGE TO
AUGUSTA LINE BY 18Z...HOWEVER VARIATIONS EXIST BETWEEN ITS
STRENGTH. THE NAM HAS A MUCH STRONGER FRONT AND THEREFORE CREATES
QUITE A BIT MORE QPF THAN THE GFS...WHICH IS ESSENTIALLY DRY.
LEANED MORE TOWARDS A NAM SOLUTION...AS I FIND IT HARD TO BELIEVE
THAT AN AUGUST COLD FRONT IN GEORGIA...NO MATTER HOW WEAK IT
IS...WOULD COME THROUGH COMPLETELY DRY. HAVE BUMPED UP POPS SOUTH
OF THIS FRONT INTO THE 30 TO 40 RANGE...ALTHOUGH IF MIXED LAYER
CAPES END UP ABOVE 2000 DURING THE AFTERNOON LIKE GFS AND NAM ARE
SHOWING...THEN SOME HIGHER POPS MAY BE IN ORDER. WILL LET LATER
SHIFTS DECIDE IF ANYTHING HIGHER IS NEEDED. AFTER FRIDAY...DRY AIR
SHOULD KEEP MOST RAIN CHANCES SOUTH OF OUR CWA.

THE OTHER FORECAST ISSUE IN THE SHORT TERM IS THE TEMPERATURES FOR
FRIDAY AFTERNOON. HAVE MARGINAL HEAT ADVISORY CONDITIONS ACROSS
EASTERN PORTIONS OF THE AREA...BUT HAVE DECIDED NOT TO GO WITH
ONE. THE REASONS FOR NOT GOING WITH THE HEAT ADVISORY AT THIS TIME
IS THAT CLOUD COVER ASSOCIATED WITH THE FRONT MAY HOLD DOWN
TEMPERATURES AND IF DEWPOINTS WIND UP BEING A COUPLE OF DEGREES
LOWER THAN FORECAST...THEN HEAT INDICES WOULD LIKELY NOT GET MUCH
HIGHER THAN 105 DURING PARTS OF THE AFTERNOON. LIKE THE POP
FORECAST...WILL LET LATER SHIFTS DECIDE IF AN ADVISORY IS TRULY
WARRANTED. AFTER FRIDAY...DRIER AIR WORKS IN BEHIND THE FRONT
WHICH SHOULD RESULT IN LOWS GETTING DOWN INTO THE LOW 60S FOR MOST
AREAS IN NORTH GEORGIA OUTSIDE OF ATLANTA AND SHOULD KEEP HEAT
INDICES BELOW 105.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE MAIN WEATHER FEATURE OF INTEREST IN THE LONG TERM IS THE FATE
OF HURRICANE DEAN. ALL GUIDANCE CONTINUES TO SHOW THAT THE H5 RIDGE
WILL AGAIN TATTOO ITSELF OVER GEORGIA...FORCING DEAN INTO THE
WESTERN GULF OF MEXICO. ANY SIGNIFICANT RAIN CHANCES OR MAJOR
RELIEF FROM THE HEAT LOOKS UNLIKELY THROUGH THE PERIOD WITH HIGHS
STAYING WELL INTO THE 90S. WITH NO SIGNIFICANT WEATHER FEATURE
HEADING FOR THE STATE WILL KEEP THE EXTENDED FORECAST MOSTLY UNCHANGED.

&&
MG

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          76 101  73  97  70 /   5  30  20  10  10
ATLANTA         80  98  75  97  74 /   5  30  10  10  10
BLAIRSVILLE     67  92  66  93  61 /   5  20  10   5  10
CARTERSVILLE    73  99  70  96  66 /   5  20  10  10  10
COLUMBUS        76  98  75  97  74 /   5  40  20  20  10
GAINESVILLE     75  97  72  95  71 /   5  20  10   5  10
MACON           75  99  75  99  71 /   5  40  20  20  20
ROME            72 101  71  97  65 /   5  20  10  10  10
PEACHTREE CITY  70  97  67  96  65 /   5  30  20  10  10
VIDALIA         76  97  75  97  73 /   5  40  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CLARKE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MACON...MADISON...MONROE...MONTGOMERY...MORGAN...OCONEE...
OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...SUMTER...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...
WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

50
Hazardous weather outlook, Aug 16, 5:35 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 AM EDT THU AUG 16 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
629 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
DANGEROUS HEAT INDEX READINGS EXPECTED ACROSS EAST CENTRAL AND
MIDDLE GEORGIA THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A LARGE SUBTROPICAL UPPER RIDGE OVER THE ARKLATEX REGION WILL
DRIFT EAST THROUGH THE REMAINDER OF THE WEEK AND SHOULD BE LOCATED
OVER ALABAMA AND GEORGIA BY SATURDAY. MEANWHILE...AN UPPER TROUGH
WILL MOVE FROM THE OHIO VALLEY INTO THE NORTHEAST TODAY THROUGH
FRIDAY...WHICH WILL PUSH A WEAK FRONT INTO NORTH GEORGIA FRIDAY
AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THIS AFTERNOON WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY TIME FOR
THUNDERSTORMS WILL BE FROM 3 PM TO 10 PM EDT. ONE OR TWO
THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS OF 45 TO 50 MPH.

.DISCUSSION...
A LARGE SUBTROPICAL UPPER RIDGE WILL REMAIN IN CONTROL OF THE
WEATHER ACROSS MUCH OF THE SOUTHERN U.S. THROUGH THE WEEKEND.
THE UPPER RIDGE WILL SHIFT EAST FROM ITS CURRENT LOCATION OVER THE
ARKLATEX INTO THE MID-SOUTH AND SOUTHEAST BY SATURDAY. TROPICAL
STORM ERIN WILL BE STEERED NORTHWEST FROM THE WESTERN GULF INTO
CENTRAL TEXAS THROUGH SATURDAY. A STRONG TROUGH WILL MOVE THROUGH
THE OHIO VALLEY AND INTO THE NORTHEAST OVER THE NEXT COUPLE OF
DAYS. THIS PATTERN WILL ALLOW A SERIES OF WEAK SHORT WAVES TO MOVE
INTO THE SOUTHEAST AROUND THE EASTERN SIDE OF THE UPPER RIDGE. THE
AIR MASS ACROSS NORTH AND CENTRAL GEORGIA WILL BECOME QUITE UNSTABLE
THIS AFTERNOON AS SURFACE DEWPOINTS RISE TO NEAR 70 OR
BETTER AND TEMPERATURES AROUND 15,000 FEET COOL A COUPLE OF
DEGREES. CAPES WILL RISE TO IN EXCESS OF 2000 AND THE LIFTED INDEX
WILL FALL TO AROUND -3. INHIBITING FACTORS WILL BE THE LACK OF
DEEP LAYERED VERTICAL MOISTURE AND LITTLE TO NO SHEAR. THUS...ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP. ANY STORMS THAT DO
DEVELOP...HOWEVER...WILL BE EFFICIENT CLOUD-TO-GROUND LIGHTNING
PRODUCERS. ALSO...GIVEN AFTERNOON SURFACE TEMPERATURES NEAR 100 OR
BETTER...A FEW STORMS MAY PRODUCE DOWNBURST WINDS OF 45 TO 50
MPH.

.OTHER HAZARDS...
AFTERNOON TEMPERATURES WILL REACH OR EXCEED 100 DEGREES IN MANY
AREAS OUTSIDE THE MOUNTAINS TODAY. HEAT INDEX READINGS THIS
AFTERNOON ARE EXPECTED TO EXCEED 105 FOR SEVERAL HOURS DURING THE
AFTERNOON AND EARLY EVENING...MAINLY SOUTHEAST OF A LINE FROM ATHENS
TO AMERICUS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY
AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG. ISOLATED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
ARE ENCOURAGED TO MONITOR CONDITIONS THIS AFTERNOON AND SUBMIT
ANY REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

19

The radar

The Greer radar (KGSP), 144 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, White

When
August 16, 2:48 PM EST to 2:50 PM EST
Where
White County, 1 mi NW of Cleveland to 1 mi SE of Cleveland
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.610, -83.762

The Times of Gainesville reported that several trees were down in and around the city of Cleveland. Most of the damage was concentrated in the area around Georgia 75 and Georgia 115. A couple of homes were damaged by downed trees and one tree fell on a Ford Explorer in a parking lot of a boutique shop. Power outages were widespread across the city with about 500 people in the county left without power.

Thunderstorm Wind, Oconee

When
August 16, 4:10 PM EST to 4:15 PM EST
Where
Oconee County, 1 mi N of Watkinsville to 2 mi S of Watkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.885, -83.400

The Oconee County Emergency Management Director reported that a thunderstorm downburst or microburst from a small thunderstorm caused considerable damage around the city of Watkinsville. The roof was blown off two chicken houses. In addition, two large feeding containers were blown from the chicken houses into an adjacent field. Twenty to 30 trees were blown down around the city. Trees were down on power lines at several locations and several roads were blocked from downed trees.

Lightning, Oconee

When
August 16, 4:14 PM EST
Where
Oconee County, Watkinsville
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.870, -83.400

The Oconee County Emergency Management Director reported that lightning struck a building in the city and set it on fire. A damage amount was indeterminable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55141, 55139, 55140.